Florida, 2005

Hail in Florida, May 3, 2005

May 3, 2005 · NWS MFL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 3, 8:55 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 3, 8:55 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT TUE MAY 3 2005

.MID MORNING UPDATE...MORNING SURFACE ANALYSIS SHOWS FRONTAL ZONE
WIND SHIFT SOUTH OF SOUTH FLORIDA MAINLAND...FROM ABOUT ABACO ISLAND
THROUGH THE STRAITS WITH A GENERAL NORTHEAST FLOW ACROSS SOUTH
FLORIDA. HOWEVER THE DEWPOINTS DONT DROP UNTIL LAKE OKEECHOBEE WHERE
THEY LOWER INTO THE MID 60S. THUS PLENTY OF MOISTURE AND A SOURCE
FOR CONVERGENCE AROUND THE AREA TODAY. MORNING MIAMI UPPER AIR
SOUNDING SHOWS GOOD INSTABILITY WITH VERY LITTLE CAP...A SOURCE OF
MID LEVEL DRY AIR WHICH IS GOOD FOR STRONG WINDS IN
THUNDERSTORMS...AND PLENTY OF LOW LEVEL MOISTURE. LOCAL WORKSTATION
ETA MODEL DOES SHOW CONVECTION ACROSS THE INTERIOR OF SOUTH FLORIDA
BEGINNING AROUND NOON AND MOVING INTO THE METRO SOUTHEAST COAST
AREAS THIS AFTERNOON SO WILL GO AHEAD AND INCREASE CHANCES FOR RAIN
INTO THE LIKELY CATEGORY FOR THIS AFTERNOON. THE SOUNDING DOES SHOW
POTENTIAL FOR HIGHS NEAR 90F THIS AFTERNOON BUT WILL ONLY SHADE THE
MAX TEMPERATURE FORECAST UP A LITTLE BECAUSE OF EXPECTED CLOUDS. THE
CLOUDS DIDNT HELP YESTERDAY HOWEVER. ONLY MINOR CHANGES TO THE
COASTAL WATERS FORECAST AT THIS TIME.

.UPDATE...EXPANDED AREA OF PATCHY FOG FURTHER SOUTH FOR EARLY THIS
MORNING. NO OTHER CHANGES.

.PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY EXTENDS FROM ROUGHLY
WEST PALM TO EVERGLADES CITY THIS MORNING. AREA RADARS ARE PICKING UP
THUNDERSTORMS OVER THE WARM GULF WATERS AROUND 80 MILES WEST OF
NAPLES. DEWPOINTS SOUTH OF THE BOUNDARY ARE IN THE LOWER 70S...AND
GPSMET PRECIPITABLE WATER VALUES FROM AROUND SOUTH FLORIDA ARE
HOVERING AROUND 1.7 INCHES. MUCH DRIER PROFILE FROM H8 TO H5 NORTH
OF THE BOUNDARY OBSERVED IN THE 00Z SOUNDINGS.

FOR TODAY...THE MID LEVELS REMAIN FAIRLY WARM AND STABLE WITH
GENERALLY ZONAL FLOW ALOFT. IN THE ABSENCE OF SYNOPTIC SCALE
FORCING AND WITH MINIMAL INSTABILITY...MESOSCALE INFLUENCES WILL BE
THE MAIN WEATHER MAKERS TODAY WITH THE FRONTAL BOUNDARY SERVING AS
A FOCUSING MECHANISM. TEMPERATURES ALONG THE EASTERN HALF OF THE
FORECAST AREA WILL NOT BE AS WARM AS YESTERDAY AS WIND FLOW HAS
VEERED TO ONSHORE. IN ADDITION...THERE WILL BE SOME CIRRUS CLOUD
COVER AT LEAST TO START WITH.

FOR TONIGHT AND WEDNESDAY...A MID LEVEL RIDGE WILL START TO BUILD
OVER THE AREA AHEAD TODAY OF A TROUGH DIGGING THROUGH THE
SOUTHWESTERN U.S. THIS WILL EVENTUALLY ALLOW THE BOUNDARY TO INCH
NORTHWARD. THE NAM AND GFS BOTH SHOW DECENT ISENTROPIC LIFT AT 305K
AS WARM AND MOIST AIR RIDES OVER THE BOUNDARY IN THE GULF. THE GFS IS
EARLIER THAN THE NAM AND MORE BULLISH WITH THIS ACTIVITY MIGRATING
OVER SOUTH FLORIDA. GFS IS LIKELY SHOWING SOME CONVECTIVE FEEDBACK
PROBLEMS AS IT IS INDICATING 3-4 TOTALS NEAR THE LAKE BY TOMORROW
MORNING WITH VERY HIGH OMEGA. NAM IS A LITTLE MORE REASONABLE AND IS
SIMILAR IN PLACEMENT. NAM ALSO PUTS BEST CHANCE OF RAINFALL DURING
THE DAY TOMORROW...WHEN DIURNAL MECHANISMS WILL BE IN PLACE. THE
BOUNDARY WILL LIKELY NOT MOVE MUCH AS RIDGE WILL BE WEAK...THUS
INTRODUCED LIKELY POPS IN PALM BEACH-N. COLLIER AREA ON WEDNESDAY.

FOR THURSDAY...MID LEVEL RIDGE WILL BUILD EAST AS THE TROUGH
DEEPENS THROUGH THE MISSISSIPPI VALLEY. THE BOUNDARY WILL SHIFT
NORTH INTO CENTRAL FLORIDA ACCORDINGLY. WILL KEEP CHANCE POPS
FAVORING NORTHERN PART OF FORECAST AREA.

LOOKING AHEAD TO THE WEEKEND...THE GFSLR...CANADIAN GEM AND 18Z
DGEX ALL SWING THE TROUGH THROUGH THE AREA ON FRIDAY...AND BRING
IN DRIER AIR FOR THE WEEKEND. CURRENT FORECAST REFLECTS THIS...NO
MAJOR CHANGES MADE.

&&

.MARINE...FOR ATLANTIC WATERS...LIGHT FLOW THROUGH TODAY WILL
SLIGHTLY INCREASE TONIGHT AS SURFACE HIGH PRESSURE OVER THE CENTRAL
U.S. MIGRATES EASTWARD. LIGHT TO MODERATE FLOW ELSEWHERE TO PERSIST.

&&

.FIRE WEATHER...MOIST PATTERN TO CONTINUE THROUGH THE WORK WEEK.
DISPERSION VALUES INCREASING BY THE END OF THE WEEK. NO
HIGHLIGHTS FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  71  83  71 /  50  40  60  40
FORT LAUDERDALE  84  71  83  73 /  50  40  50  30
MIAMI            84  73  85  72 /  50  40  50  30
NAPLES           83  69  83  70 /  50  40  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, May 3, 1:00 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT TUE MAY 3 2005

FLZ063-066>075-032200-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
200 PM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...MODERATE RISK OF LIGHTNING OVER SOUTH FLORIDA TODAY...
...STRONG THUNDERSTORMS ACROSS SOUTHEAST METRO AREAS...

A WEAK COLD FRONT OVER SOUTH FLORIDA WILL MOVE SLOWLY NORTH THROUGH
TONIGHT AND WITH SUFFICIENT HEATING, WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SOME OF THE
STORMS ACROSS THE SOUTHEAST METRO AREAS WILL BE STRONG WITH GUSTY
WINDS IN EXCESS OF 50 MPH, LARGE HAIL, AND FREQUENT LIGHTNING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, May 3, 11:06 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1206 PM EDT TUE MAY 3 2005

FLZ067-031655-
PALM BEACH WESTERN-
1206 PM EDT TUE MAY 3 2005

...CLUSTER OF STRONG THUNDERSTORMS ACROSS WESTERN PALM BEACH
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS...LIKELY PRODUCING HAIL AND WIND
GUSTS NEAR 40 MPH ALONG WITH DANGEROUS LIGHTNING STRIKES...WILL BE
AFFECTING TRAFFIC ALONG U.S. HIGHWAY 27 BETWEEN SOUTH BAY AND THE
BROWARD COUNTY LINE. IN PARTICULAR...A STRONG THUNDERSTORM NEAR THE
HOLEY LAND WILDLIFE MANAGEMENT AREA COULD CAUSE PROBLEMS FOR LARGE
TRUCKS AND MOTORISTS ON U.S. 27 DUE TO STRONG WINDS AND HAIL.

MOTORISTS TRAVELING ON U.S. HIGHWAY 27 IN WESTERN PALM BEACH COUNTY
SHOULD EXERCISE ADDITIONAL CAUTION AND SLOW DOWN WHEN ENCOUNTERING
REDUCED VISIBILITIES DUE TO HEAVY RAINS. SHOULD THE WEATHER BECOME
THREATENING...PULL SLOWLY OFF TO THE SIDE...WELL OFF THE ROADWAY...
AND TURN ON FLASHING LIGHTS UNTIL CONDITIONS IMPROVE.
Special weather statement, May 3, 11:37 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1237 PM EDT TUE MAY 3 2005

FLZ067-068-071-072-031705-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-
1237 PM EDT TUE MAY 3 2005

...CLUSTER OF STRONG THUNDERSTORMS ALONG U.S. HIGHWAY 27 MOVING
SLOWLY EAST...

A CLUSTER OF STRONG THUNDERSTORMS...LIKELY PRODUCING HAIL AND WIND
GUSTS NEAR 40 MPH ALONG WITH DANGEROUS LIGHTNING STRIKES...
CONTINUES TO AFFECT TRAFFIC ALONG U.S. HIGHWAY 27 BETWEEN SOUTH BAY
AND ALLIGATOR ALLEY IN WESTERN PALM BEACH AND WESTERN BROWARD
COUNTIES. IN PARTICULAR...A STRONG THUNDERSTORM NEAR THE
BROWARD PALM BEACH COUNTY LINE COULD CAUSE PROBLEMS FOR LARGE TRUCKS
AND MOTORISTS ON U.S. 27 DUE TO STRONG WINDS AND HAIL.

MOTORISTS TRAVELING ON U.S. HIGHWAY 27 IN WESTERN PALM BEACH
AND BROWARD COUNTIES SHOULD EXERCISE ADDITIONAL CAUTION AND SLOW DOWN
WHEN ENCOUNTERING REDUCED VISIBILITIES DUE TO HEAVY RAINS. SHOULD THE
WEATHER BECOME THREATENING...PULL SLOWLY OFF TO THE SIDE...WELL OFF
THE ROADWAY...AND TURN ON FLASHING LIGHTS UNTIL CONDITIONS IMPROVE.

THESE THUNDERSTORMS WILL BE MOVING SLOWLY EAST INTO THE WESTERN
SUBURBS OF METRO PALM BEACH AND BROWARD BY MID AFTERNOON.
Special weather statement, May 3, 12:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
110 PM EDT TUE MAY 3 2005

FLZ068-072-074-031815-
BROWARD METROPOLITAN-MIAMI-DADE METROPOLITAN-PALM BEACH EASTERN-
110 PM EDT TUE MAY 3 2005

...THUNDERSTORMS DEVELOPING WEST OF THE METRO SOUTHEAST FLORIDA
COAST...

RESIDENTS OF METRO DADE...BROWARD...AND PALM BEACH COUNTIES SHOULD
BE WEATHER ALERT FOR THE NEXT SEVERAL HOURS AS THUNDERSTORMS...SOME
VERY STRONG...DEVELOP AND MOVE INTO THE WESTERN SUBURBS. SOME OF
THE THUNDERSTORMS COULD PRODUCE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND VERY HEAVY RAINS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

The radar

The Miami radar (KAMX), 43 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broward

When
May 3, 1:10 PM EST
Where
Broward County, Miramar
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
26.000, -80.400

Nickel-size hail was observed near the intersection of I-75 and the Homestead Extension of the Florida Turnpike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451045.